I am weaning off effexor and the withdrawls are HORRIBLE! If anyone is about to start taking it, research all of your options first. It is good for depression however if I would have known what it is like to wean off it. . . I would have not started it.
I read a lot about how people gained weight when they first started it, but I was wondering if anyone has gained weight coming off of it? I did not have any problems when I started it but I am gaining weight fast right now and I have know idea why.
I have been taking Effexor for 11 years actually lost a lot of weight when I started taking it. I had a HORRIBLE time getting off of it but finally made the transition using Cymbalta. I am now off of everything and I'm gaining weight like crazy! It's horrible and I have no idea what to do about it. If you get any answers please let me know, I am really struggling with this!
I agree with T81, please, PLEASE look at all other options before starting Effexor. I wish I had been informed about the withdrawls BEFORE I began on this med. Missing a dose or two has incapacitated me for 2-3 days even after resuming the medication. I had such horrible "brain zaps" that I could not even drive my car. They leave you unable to hold onto a thought for more than a couple of minutes at best. Throw in the nausea, fatigue, confusion, weird vision stuff & you realize how screwed you really are. I have been unable to get off the stuff as the withdrawls are too intense. I have also experienced a slow, steady weight gain since being place on it almost 2 years ago, and like the other girls said, I carry the weight in my belly. Not cute.
Please, try to avoid this drug under most circumstances or unless you are fine taking it for the REST OF YOUR LIFE.
I was on Effexor for a total of eight years (4 years, a break for a few months, and then I was back on). I gained a ton of weight - about 100lbs in 8 months. It was nearly impossible for me to lose any of it, either.
I ended up coming off of it this winter because my resting heart rate increased dramatically, up to about 120 beats/minute. It freaked me out.
I came off of Effexor really fast (I just switched jobs and the new insurance doesn't cover brand name drugs). I went from 300mg to 0mg in three weeks. I was really prepared for it - I scoured the internet for tips.
I took high dosages of the Omegas, a daily multi (2x a day - because I absorbed nearly EVERYTHING in the first...Effexor saps you of everything), and a cal/mag/zinc supplement to help keep my immune system up. I drank a ton of water, mixed with Emergen-C for the electrolytes. I used dramamine if I had to, to cut the withdrawal symptoms. I drank protein shakes every couple of hours.
My doctor also prescribed Prozac at its lowest dosage. When I was on Effexor, if I missed my pills by four hours, I was in hardcore withdrawal. All of the symptoms you guys have - it was terrible. I was terrified to come off of the Effexor so quickly because I was SO sensitive to it - but honestly, it wasn't that bad.
I think that's because I was so prepared and really stuck with my routine...I can't tell you which of those factors was the most effective - I only know that in combination they saved me. I was able to work and function at about 70% (which is wayyyy better than being curled up in bed, sweating like a junkie). My first day off of Effexor was Thanksgiving. I slept a lot, and Black Friday I had to call out of work. Saturday I felt a million times better, and Sunday even more so.
My lingering side effects....I had pretty terrible hand tremors. They are still shaking now, three weeks later, and I drop stuff a lot. My short term memory has been sucking...it's hard for me to find the right word sometimes. I feel an odd dizzy/light-headed feeling sometimes.
For me, these are all extremely manageable. My withdrawal if I missed a dose was so severe that these seem like nothing to me.
I highly recommend the vitamin routine. Take a GOOD one - don't get synthetic vitamins; they're crap and you'll pee them right out. Go to a health food store and ask for a whole food multivitamin (they cost a little bit more but it's worth it in this case). I used the brand Rainbow Light. It has probiotics in it, which is good because your stomach may get messed up as you come off of it.
Also - the other best advice I can give you - drink a LOT of water.
This drug has a start package and end package. You are to be slowly introduced to it, and whinned off with your last dose being a 3.75mg i believe. Ask your doctor if they have any trial packs. If you do the trial backwards its a very easy way to get off the drug.
I have been on effexor for about 5 years. After the first 2 1/2 years I decided to go off. Followed doctors orders and really only suffered mixed head i.e headaches, dizziness. When I first started effexor I was very nauseated but after about 6 months it went away. The highest dosage I took was 200 mg.
After about 4 months I need to go back on it - crying, anxiety. It has now been about 2 1/2 years once again and I would like to go off of it. Mainly because I do not want to be on it for the rest of my life. I am hoping that my anxiety and crying can be managed in other ways. Thank you all for you in put into this drug. I have heard many good and bad things about it. I would say in my position, it did wonders for my day to day emotional being.
I've been on Effexor for about 6 years topping out at 300mg/day. I started to gain weight right away...like 40 lbs! My husband and I are trying to get pregnant so I wanted to try to get off of it. I went off slowly over the corse of 9 months and when I did...IT WAS HORRIBLE!!! I had "brain zaps" like crazy. I couldn't drive, concentrate, watch tv. I was super emotional and cried at the drop of a hat. I've only been off of it for 3 weeks and I'm still experiencing withdrawl (withdrawal) symtoms (symptoms). I know it takes time to leave your system but if I don't soon feel better, I might have to go back on it. I feel like I have no coping skills, I'm emotional and I get irritated so easily. Is this normal and will it go away?
I have been taking Effexor for 15 years. (Started in 2007). On all these boards, seems I'm the "long timer"!
I am 48 years old. Got on it because of feeling depressed. I am 5'7". When I started I weighed about 122. I know weigh 145. Jeeesh. I suppose it could be age, lack of much exercise, and /or my sedentary job. So, not sure if I can blame Effexor. BUT, I used to have a super fast metabolism, which I don't seem to have now.
The Effexor has always worked for me. I started at only 18.75mg (I was taking the tablets the first 7 years, and spliting them in half). Then they stopped making them so I switched to the time released capsules (which were 37.5 and I could not split). So, I have been on 37.5mg per day for 7 years. I need to be off of them for a week in order to do a sleep study lab. I thought since it was a small dose, I would just stop. No! After skipping one dose, I realized THAT was NOT going to work (dizzy, cramps, spaced out feeling in the head, general STRANGE feeling). I ended up reading posts about counting out the little beads in the capsule. I took out half of the beads for a week. That was alot better than cold turkey - for sure! Now I am starting today taking out half of that. So I guess basically, I am starting on 9.37mg (about 15 little beads) today. I am having ZERO withdrawl (withdrawal) feelings. Hope to be off completely by the end of next week.
I guess it is different for everyone. Just wanted to share my experience because I see more horror stories on all of these boards - than my story. I suppose if I continue to feel good, happy, not depressed, once I am off of them completely ... I will just stay off. I honestly feel fine right now. Kinda hoping I lose weight too along the way of getting off of these! That would be very cool.
Good luck to everyone. My advise: count beads, go slow as you need to, don't just stop abruptly. :) Leslie
From Hollywood stars to your yoga teacher, it seems that everyone swears by a detox diet. But does it actually work? And is it even healthy? Cardiologist and weight loss expert James Beckerman, MD, weighs in
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.